Alert archive / Montana / Flash Flood Warnings in 2023
Flash Flood Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jun 6, 2023, 2:27 PM MDT for Gallatin County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2023, 2:27 PM MDT (20:27 UTC)
- Expired
- Jun 6, 2023, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Gallatin County, MT
The radar
The Billings radar (KBLX), 175 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954
WGUS55 KTFX 062027
FFWTFX
MTC031-062330-
/O.NEW.KTFX.FF.W.0001.230606T2027Z-230606T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
227 PM MDT Tue Jun 6 2023
The National Weather Service in Great Falls has issued a
* Flash Flood Warning for...
Northeastern Gallatin County in south central Montana...
* Until 530 PM MDT.
* At 227 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Northeastern Gallatin County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4582 11079 4581 11087 4582 11093 4587 11097
4595 11100 4602 11089 4600 11079 4595 11079
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
AM1 follow-up statement
269
WGUS75 KTFX 062328
FFSTFX
Flash Flood Statement
National Weather Service Great Falls MT
528 PM MDT Tue Jun 6 2023
MTC031-062338-
/O.EXP.KTFX.FF.W.0001.000000T0000Z-230606T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallatin MT-
528 PM MDT Tue Jun 6 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT THIS AFTERNOON FOR
NORTHEASTERN GALLATIN COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4582 11079 4581 11087 4582 11093 4587 11097
4595 11100 4602 11089 4600 11079 4595 11079
$$
MoldanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 12:38 PM MDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 6, 12:38 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1238 PM MDT Tue Jun 6 2023 ...AVIATION AND HYDROLOGY SECTION UPDATED... .UPDATE... Low stratus clouds have pushed into much of North-Central Montana this morning in the wake of a cold front that pushed through the area. Clouds will linger across the plains today, but any rain should generally be limited to some light drizzle. Across the SW, there will be a few more showers and thunderstorms that develop later this afternoon where temperatures will be a bit warmer. Ludwig && .SYNOPSIS... A Canadian cold front will bring scattered showers and near normal temperatures to much of North Central and Central Montana today. However, warm air will linger over Southwest Montana, where scattered showers and thunderstorms will be more likely this afternoon. Warmer temperatures are expected region-wide again for Wednesday, along with an increase in shower and thunderstorm coverage. More widespread showers and thunderstorm activity is expected for Thursday into Friday, increasing the potential for heavy downpours. The unsettled pattern will likely continue at least through the weekend. && .AVIATION... 1238 PM MDT Tue Jun 6 2023 (06/18Z TAF Period) MVFR stratus over Central/North-central Montana will slowly dissipate this afternoon. The cold front responsible for the cloudiness is now moving through the southwest and shifting surface winds to the north there. Wind speeds behind the front will mostly fall in the 10 to 25 kt range. Widely scattered shower and thunderstorm activity should stay mostly south of a KHLN to KHVR line this afternoon/evening. - RCG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .HYDROLOGY... The Flood Advisory for portions of northern Madison County has been canceled. Water flowing out of small creeks from the Tobacco Root Mountains is on the decrease and impacts to roads and other infrastructure have also been on the decline. This area will continue to be monitored as the week progresses and shower and thunderstorm activity begin to increase once again. A slight decrease in precipitable water values to mostly below 1.00 inch, along with less shower/storm coverage and intensity expected, the threat for minor flooding will decrease somewhat today. However, this is only temporary; precipitable water values increase to around 1.50 inches on the plains by Thursday, and periods of showers and thunderstorms will be likely at least through the end of the week. Adding this to the recent heavy showers over the plains, the chances for flood, or possibly flash flood, highlights will increase throughout the week. Some river flooding can not be ruled out either, but it is not currently imminent and would likely not occur, if at all, until this weekend. && .PREV DISCUSSION... /ISSUED 340 AM MDT Tue Jun 6 2023/ Today through Wednesday... Overall, the persistent southerly flow aloft will continue to move moderate moisture north over Southwest, Central, and North Central Montana today into tonight. However, in the near-term, a Canadian cold front will push south over the plains this morning, bringing gusty northerly winds with scattered rain showers and isolated thunderstorms to this area. A few heavier showers are possible with thunderstorms, but they will likely still produce less than 0.25 inches of rainfall. The cooler air behind the front will also likely allow temperatures to only rise to around seasonal averages there. The better coverage and potential rainfall with afternoon/evening thunderstorms will likely be south of the front over Southwest Montana, and possibly into Judith Basin and Fergus Counties. Despite moderate instability across this area, wind shear will be limited, so severe thunderstorms are unlikely. However, brief heavy showers remain a possibility, as well as the threat for minor localized flooding. For Wednesday, an upper level low pressure center will move into the interior Southwestern CONUS. The resulting southeast flow aloft will tap into a deep moisture feed from the Gulf of Mexico, bringing an increasing chance of showers and thunderstorms, along with a return to widespread above normal temperatures. The threat for periods of heavy rainfall also increases, so the Weather Prediction Center (WPC) has the entire area under a Marginal (at least 5%) risk for exceeding flash flood guidance on Wednesday. Instability and lift will also increase ahead of the approaching upper low, so the Storm Prediction Center (SPC) has put far Southwest Montana under a Marginal risk for severe thunderstorms, meaning isolated severe storms are possible. Thursday through Friday... The trend for increasing chances of showers and thunderstorms peaks during this period. The low pressure center weakens and lifts north over the Great Basin, continuing the Gulf moisture feed and increasing precipitable water values above 1.00 inch once again for most areas, possibly exceeding 1.50 over the plains. The resulting deep easterly flow will also help provide more of an upslope flow over a frontal boundary draped across the area, producing enhanced lift over much of the area. The more widespread shower and thunderstorm activity will likely be focused during the period of peak instability during the afternoon and evening hours. SPC's Marginal risk for severe thunderstorms continues at least into Thursday for part of the area. However, the bigger concern will be the potential for widespread rainfall to bring some soils closer to saturation combining with heavier showers with thunderstorms that could cause rapid runoff. As a result, WPC has most of the forecast area under a Slight (at least 15%) risk for localized flash flooding both days, increasing the potential for flood and/or flash flood highlights. The more prolonged precipitation will likely help cool temperature a bit by Friday. Saturday through next Tuesday... The stagnant pattern of a low pressure trough over the Pacific coast states and high pressure over the Great Plains will continue through this period. As a result, the generally moist and unstable southerly flow aloft will eject disturbances north over the area, continuing the chance for showers and thunderstorms each day, especially during the afternoons and evenings. Varying strengths of disturbances and moisture feeds will dictate when the strongest storms and heaviest precipitation potential will occur, but exact timing of these is difficult to determine at this time. However, the persistent chance for showers will keep the threat for at least minor localized flooding in the forecast for the near future, as temperatures remain near to slightly above normal. -Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 69 53 78 58 / 40 10 40 40 CTB 69 49 80 57 / 40 0 20 20 HLN 76 55 83 60 / 40 30 60 50 BZN 78 50 80 53 / 40 30 60 40 WYS 74 41 75 43 / 40 20 80 50 DLN 76 50 76 52 / 30 30 60 50 HVR 74 55 82 60 / 50 10 20 30 LWT 71 53 76 55 / 60 30 60 40 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jun 6, 9:02 AM MDT, 5 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
902 AM MDT Tue Jun 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Flood 7 ENE Iliad 47.83N 109.64W
06/05/2023 Chouteau MT Trained Spotter
Spotter reported water on roadways east of
their location. Time/location is estimated.
&&
BrusdaLocal storm report, Jun 6, 9:51 AM MDT, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
951 AM MDT Tue Jun 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM Hail 11 ENE Square Butte 47.59N 110.00W
06/05/2023 E0.70 inch Chouteau MT Trained Spotter
Some hail, a few stones up to dime size.
Brief heavy rainfall. Rainfall just under
0.40 inches.
&&
BrusdaSpecial weather statement, Jun 6, 1:14 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
114 PM MDT Tue Jun 6 2023
MTZ306-062000-
Northern Blaine County MT-
114 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of northeastern Blaine
County through 200 PM MDT...
At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Turner, or 34 miles west of Whitewater. This storm was
nearly stationary.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Localized flooding and gusty winds could knock down tree
limbs and blow around unsecured objects.
Locations impacted include...
Turner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4892 10824 4891 10826 4875 10826 4874 10832
4861 10832 4860 10833 4860 10852 4900 10869
4900 10824
TIME...MOT...LOC 1913Z 176DEG 1KT 4874 10839
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
RCGSpecial weather statement, Jun 6, 2:13 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
213 PM MDT Tue Jun 6 2023
MTZ306-062100-
Northern Blaine County MT-
213 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of northeastern Blaine
County through 300 PM MDT...
At 212 PM MDT, Doppler radar was tracking a strong thunderstorm near
Turner, or 35 miles northeast of Chinook, moving northwest at 5 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Turner and Hogeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4873 10831 4867 10832 4859 10853 4894 10888
4900 10854 4900 10844
TIME...MOT...LOC 2012Z 155DEG 6KT 4879 10852
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
AMSpecial weather statement, Jun 6, 2:16 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
216 PM MDT Tue Jun 6 2023
MTZ320-062100-
Big Belt, Bridger and Castle Mountains MT-
216 PM MDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of northeastern
Gallatin County through 300 PM MDT...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Bozeman. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Gallatin County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4581 11083 4581 11097 4603 11114 4606 11079
TIME...MOT...LOC 2016Z 175DEG 2KT 4584 11091
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
AMThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 6:41 PM MDT | Special Weather Statement | TFX | Cascade | 34 min |
| Jun 5, 6:46 PM MDT | Special Weather Statement | TFX | Liberty | 29 min |
| Jun 5, 7:06 PM MDT | Areal Flood Advisory | TFX | Cascade | 114 min |
| Jun 5, 7:15 PM MDT | Special Weather Statement | TFX | Cascade | 45 min |
| Jun 5, 7:19 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 30 min |
| Jun 5, 7:53 PM MDT | Special Weather Statement | TFX | Judith Basin | 37 min |
| Jun 5, 8:10 PM MDT | Special Weather Statement | TFX | Gallatin | 50 min |
| Jun 5, 8:23 PM MDT | Areal Flood Advisory | TFX | Cascade, Judith Basin | 112 min |
| Jun 5, 9:00 PM MDT | Special Weather Statement | TFX | Gallatin | 30 min |
| Jun 5, 9:10 PM MDT | Special Weather Statement | TFX | Chouteau | 50 min |
| Jun 5, 9:42 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 48 min |
| Jun 5, 10:28 PM MDT | Areal Flood Advisory | TFX | Cascade, Chouteau, Fergus, Judith Basin | 3 hr |
| Jun 5, 10:31 PM MDT | Special Weather Statement | TFX | 29 min | |
| Jun 5, 10:51 PM MDT | Special Weather Statement | TFX | Judith Basin | 39 min |
| Jun 5, 11:26 PM MDT | Areal Flood Advisory | TFX | Blaine, Chouteau, Fergus | 2 hr |
| Jun 6, 12:41 PM MDT | Flood Watch | TFX | Beaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus and 12 more | 4 days |
| Jun 6, 1:14 PM MDT | Special Weather Statement | TFX | Blaine | 46 min |
| Jun 6, 1:19 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 28 min |
| Jun 6, 1:23 PM MDT | Areal Flood Advisory | TFX | Blaine | 3 hr |
| Jun 6, 2:04 PM MDT | Areal Flood Advisory | TFX | Fergus | 24 hr |
| Jun 6, 2:13 PM MDT | Special Weather Statement | TFX | Blaine | 47 min |
| Jun 6, 2:16 PM MDT | Special Weather Statement | TFX | Gallatin | 44 min |
| Jun 6, 2:59 PM MDT | Special Weather Statement | TFX | 46 min | |
| Jun 6, 4:35 PM MDT | Areal Flood Advisory | TFX | Gallatin, Madison | 3 hr |
| Jun 6, 5:26 PM MDT | Special Weather Statement | TFX | Beaverhead | 34 min |
Nearby
Flash Flood Warnings in Montana, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.